Alert archive / Colorado / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 3, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jun 22, 2019, 1:52 PM MDT for Gunnison County, Montrose County, Ouray County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2019, 1:52 PM MDT (19:52 UTC)
- Expired
- Jun 22, 2019, 2:30 PM MDT
- In force
- 38 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gunnison County, CO, Montrose County, CO, Ouray County, CO
The radar
The Grand Junction radar (KGJX), 86 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 7.9 hours before the alert went out and 418 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:52 AM MDT, 2 hours earlier.
Area forecast discussion, Jun 22, 11:52 AM MDT, 2 hours before
Area Forecast Discussion
National Weather Service Grand Junction CO
1152 AM MDT Sat Jun 22 2019
.SHORT TERM...(Today through Sunday)
Issued at 255 AM MDT Sat Jun 22 2019
That pesky cold front just doesn't want to get moving. Widespread
showers, snow for the highest elevations, and some storms continue
at this hour along the front which is draped from Steamboat
Springs down through Glenwood Springs then southwest to Dolores.
Radar returns are weakening though so precipitation should start
to lighten up as we head into Saturday morning proper.
Unfortunately, or fortunately depending on how you look at it,
precipitation is not done as the upper level trough that supported
the cold front will then move over the region this afternoon and
evening. The cold pool aloft will bring plenty of instability to
the region so more showers and thunderstorms are expected. The
cooler temperatures will persist for the mountains so some
accumulating snow is possible too. With that in mind, the
advisories will continue and though amounts will vary, travel over
the higher mountain passes may be impacted. Don't expect the
advisories to persist through Sunday morning but later shifts can
re-evaluate. So for today then, somewhat of a lull this morning
giving way to another round of showers and storms this afternoon.
Latest guidance is suggests that the base of the trough will
actually end up closing off and becoming a closed low. If this
pans out, more precip is possible for the northern valleys and
mountains thanks to the added lift from the low. Speaking of, QG
accent also supports this thinking with some decent omega moving
over those same areas. Sorry, no summer for you yet up north.
By Sunday morning, some residual moisture may keep some very light
snow/rain going for the northern mountains and some of the valleys
but, by and large, precipitation will end. Flow will become
westerly allowing warmer air, a bit, to finally move in though
high temperatures will remain well below normal. Variable
cloudiness will become mostly sunny towards the evening hours
which will persist into much of next week.
.LONG TERM...(Sunday night through Friday)
Issued at 255 AM MDT Sat Jun 22 2019
Finally, temperatures will start to climb as all precipitation
exits the region to the east Sunday evening. A weak ridge of high
pressure will then move over the CWA Tuesday, transitioning flow
from the west to west/southwest. Warm air pulled in from the
southwest will continue to bump temperatures up each day. Very
little precipitation is expected for the extended forecast, other
than orographically driven showers possible during afternoon
hours.
Southwest winds will intensify as a subtropical jet approaches the
region Tuesday night into Wednesday. Clear skies will allow
upper level winds to mix down to the surface during the day,
creating breezy conditions Wednesday afternoon. The combination of
increased winds and little to no precipitation in the extended
forecast elevate the concern for critical fire weather conditions
by midweek next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1145 AM MDT Sat Jun 22 2019
Low ceilings and visbilities will continue for the next 24 hours
with sites in eastern Utah beginning to clear by late Sunday
morning. Storm coverage and intensity will increase this
afternoon. Expect MVFR conditions from time to time through the
day. ILS breakpoints will likely be met across the CWA with strong
thunderstorms moving through the region between 20Z and 02Z this
evening.
&&
.HYDROLOGY...
Issued at 255 AM MDT Sat Jun 22 2019
Recent rainfall and continued snowmelt has increased runoff in
some areas resulting in elevated river levels. Cooler temperatures
over the weekend will slow the high mountain snow melt
temporarily which may allow water levels to subside by early next
week.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 6 AM MDT Sunday for COZ004-009-010-
013.
UT...None.
&&
SHORT TERM...TGR
LONG TERM...TGJT
AVIATION...SS
HYDROLOGY...TGJTHazardous weather outlook, Jun 22, 3:46 AM MDT, 10 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 346 AM MDT Sat Jun 22 2019 COZ001>014-017>023-UTZ022>025-027>029-231200- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 346 AM MDT Sat Jun 22 2019 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight A lull in activity is expected this morning with more showers and storms possible in the afternoon and evening for most of the forecast area. Winter weather advisories remain in effect for snowfall this afternoon and overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Dry conditions move in Sunday evening and persist for much of the week. Temperatures will start to warm-up. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jun 22, 1:16 PM MDT, 36 minutes before
Special Weather Statement National Weather Service Grand Junction CO 116 PM MDT Sat Jun 22 2019 COZ008-010-013-221945- Central Colorado River Basin CO-Flat Tops CO- Gore and Elk Mountains/Central Mountain Valleys CO- 116 PM MDT Sat Jun 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EAGLE AND EAST CENTRAL GARFIELD COUNTIES UNTIL 145 PM MDT... At 116 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Glenwood Springs, moving northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eagle, Gypsum, Dotsero, Burns, Shoshone and Sweetwater. This includes Interstate 70 in Colorado between mile markers 122 and 151. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3949 10720 3962 10729 3989 10689 3963 10670 TIME...MOT...LOC 1916Z 239DEG 33KT 3957 10720 Stearns
Special weather statement, Jun 22, 1:29 PM MDT, 23 minutes before
Special Weather Statement National Weather Service Grand Junction CO 129 PM MDT Sat Jun 22 2019 COZ011-012-014-017-018-222000- Upper Gunnison River Valley CO-Uncompahgre Plateau/Dallas Divide CO- Central Gunnison and Uncompahgre River Basin CO- Northwestern San Juan Mountains CO-West Elk and Sawatch Mountains CO- 129 PM MDT Sat Jun 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OURAY...EAST CENTRAL MONTROSE AND WEST CENTRAL GUNNISON COUNTIES UNTIL 200 PM MDT... At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles south of Montrose, moving northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Montrose, Sapinero and Cimmaron. This includes the following highways... U.S. Highway 550 in Colorado between mile markers 114 and 128. U.S. Highway 50 in Colorado between mile markers 96 and 127. Colorado 92 between mile markers 38 and 69. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3825 10789 3840 10798 3866 10753 3839 10734 TIME...MOT...LOC 1928Z 241DEG 33KT 3836 10783 Stearns
Local storm report, Jun 22, 1:42 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
142 PM MDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HAIL GLENWOOD CANYON 39.59N 107.19W
06/22/2019 M0.25 INCH GARFIELD CO DEPT OF HIGHWAYS
INCH ACCUMULATION ON HIGHWAY.
&&
SSSpecial weather statement, Jun 22, 1:45 PM MDT, 7 minutes before
Special Weather Statement National Weather Service Grand Junction CO 145 PM MDT Sat Jun 22 2019 COZ004-008-010-222015- Central Colorado River Basin CO-Elkhead and Park Mountains CO- Gore and Elk Mountains/Central Mountain Valleys CO- 145 PM MDT Sat Jun 22 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EAGLE COUNTY UNTIL 215 PM MDT... At 144 PM MDT, the public reported a strong thunderstorm near Gypsum, or 24 miles east of Glenwood Springs, moving northeast at 40 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eagle, Gypsum, Avon, Edwards, Wolcott, Bond, State Bridge and Sweetwater. This includes the following highways... Interstate 70 in Colorado between mile markers 139 and 164. Colorado 131 between mile markers 1 and 18. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3966 10641 3960 10694 3972 10703 3994 10663 TIME...MOT...LOC 1944Z 241DEG 33KT 3967 10690 Stearns
Local storm report, Jun 22, 1:51 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
151 PM MDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL RIDGWAY 7NW 38.25N 107.83W
06/22/2019 M0.70 INCH OURAY CO TRAINED SPOTTER
&&Local storm report, Jun 22, 1:52 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
152 PM MDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM HAIL COLLBRAN 39.24N 107.96W
06/22/2019 M0.70 INCH MESA CO TRAINED SPOTTER
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 6:01 PM MDT | Special Weather Statement | GJT | Mesa | 29 min |
| Jun 21, 6:39 PM MDT | Special Weather Statement | GJT | Garfield | 36 min |
| Jun 21, 7:15 PM MDT | Special Weather Statement | GJT | Pitkin | 30 min |
| Jun 21, 7:40 PM MDT | Special Weather Statement | GJT | Eagle | 35 min |
| Jun 22, 12:20 PM MDT | Special Weather Statement | GJT | Garfield | 25 min |
| Jun 22, 12:36 PM MDT | Special Weather Statement | GJT | Montrose | 24 min |
| Jun 22, 12:53 PM MDT | Special Weather Statement | GJT | Garfield | 37 min |
| Jun 22, 1:00 PM MDT | Special Weather Statement | GJT | Archuleta | 30 min |
| Jun 22, 1:02 PM MDT | Special Weather Statement | GJT | Ouray | 28 min |
| Jun 22, 1:16 PM MDT | Special Weather Statement | GJT | Eagle | 29 min |
| Jun 22, 1:29 PM MDT | Special Weather Statement | GJT | Ouray | 31 min |
| Jun 22, 1:45 PM MDT | Special Weather Statement | GJT | Eagle | 30 min |
| Jun 22, 1:56 PM MDT | Special Weather Statement | GJT | Pitkin | 34 min |
| Jun 22, 2:07 PM MDT | Special Weather Statement | GJT | Garfield | 23 min |
| Jun 22, 2:28 PM MDT | Special Weather Statement | GJT | La Plata | 32 min |
| Jun 22, 2:42 PM MDT | Special Weather Statement | GJT | Montezuma | 33 min |
| Jun 22, 2:46 PM MDT | Freeze Warning | GJT | Archuleta, Dolores, La Plata, Montezuma, San Miguel | 17 hr |
| Jun 22, 3:25 PM MDT | Special Weather Statement | GJT | Ouray | 35 min |
| Jun 22, 3:42 PM MDT | Special Weather Statement | GJT | Dolores | 33 min |
| Jun 22, 3:45 PM MDT | Special Weather Statement | GJT | San Juan | 30 min |
| Jun 22, 4:14 PM MDT | Special Weather Statement | GJT | Gunnison | 31 min |
| Jun 22, 4:22 PM MDT | Special Weather Statement | GJT | Pitkin | 38 min |
| Jun 22, 4:43 PM MDT | Special Weather Statement | GJT | Montezuma | 32 min |
| Jun 22, 4:55 PM MDT | Special Weather Statement | GJT | Ouray | 35 min |
| Jun 22, 5:10 PM MDT | Special Weather Statement | GJT | San Juan | 35 min |
| Jun 22, 5:13 PM MDT | Special Weather Statement | GJT | Pitkin | 32 min |
| Jun 22, 5:28 PM MDT | Special Weather Statement | GJT | Ouray | 32 min |
| Jun 22, 7:35 AM MDT | River Flood Warning | GJT | Uintah | 12 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.